Virginia, 2016

Flash Flooding and Flood in Virginia, July 19, 2016

July 19, 2016 · NWS AKQ · 4 events in 3 counties and zones

Scattered thunderstorms in advance of a cold front produced heavy rain and caused flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a cold front produced heavy rain and caused flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 19, 6:46 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 19, 6:46 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
746 PM EDT TUE JUL 19 2016

.SYNOPSIS...
A cold front moves slowly south into the Carolinas by Wednesday
where it will dissipate later in the week. High pressure builds over
the Mid Atlantic States and then settles over the Southeast late in
the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A weak cold front extended east to west across central Virginia
Tuesday afternoon. A short wave trough over the upper Ohio Valley
was deepening as it moves to the southeast. High pressure situated
in Michigan was building to the southeast behind the aforementioned
cold front.

The Storm Prediction Center has a slight risk for severe
thunderstorms covering most of our CWA except areas toward the
coast. A severe thunderstorm watch is in effect for most of out
Virginia counties except near the coast through 9 PM EDT. The main
threat is for damaging winds with a minimal for large hail.

Scattered thunderstorms were developing over the Piedmont Tuesday
afternoon and are expected to increase to the southeast this
evening. Steep lapse rates aided by a strong short wave trough along
with various boundaries will contribute to the severe potential.
CAPEs of 2 to 3 K J/Kg are indicated in portions of the CWA and
especially northeast North Carolina. Shear and forcing is limited and
the severe threat may remain unorganized.

POPs due to thunderstorms will be likely in the I95 Corridor
including Metro Richmond from 5 to 8 PM and then move southeast into
Hampton Roads and most of northeast North Carolina after 8 PM. The
area of thunderstorms will diminish or move out of the CWA shortly
after Midnight.

NAM12 suggests some upper level impulses and left over instability
warranting low chance POPs for several hours behind the main area of
thunderstorms.  through the pre-dawn hours.

Patchy fog is forecast during the predawn hours over inland portions
of Virginia and North Carolina with most visbilities dropping to 1
to 3 miles with local areas possibly lowering below a mile.
Visibilities improve by around 8 AM. Low temperatures are expected to
be around 70 degrees Wednesday morning.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
Trough axis pushes offshore Wednesday as the upper level ridge
amplifies over the nation's mid section. Surface high pressure
builds into New England and southward into our region. There is
enough guidance to support chance POPs over far southeast Virginia
and northeast North Carolina with slight chance POPs across eastern
Virginia and the lower Eastern Shore. POPs decrease after 18z.
Temperatures and dew points will be a bit lower making for a more
comfortable day. Highs range from the mid to upper 80s. Northeast
winds will keep areas near the coast closer to 80 degrees.

Most locations will have a mainly clear sky Wednesday night. Lows
range from the mid to upper 60s inland to lower 70s southeast.

Some of the models suggest isolated precipitation Thursday through
Friday but there's not enough confidence to include any in the
forecast. Surface high pressure slides offshore Thursday as the
upper level ridge builds eastward. Plenty of sunshine will
support highs in the upper 80's to around 90.

As we get toward Friday...Bermuda high pressure begins to dominate.
Upper level ridging increases its influence over the area. This
results in much higher temperatures. Lows Thursday night range from
70 to 75. High temperatures Friday are forecast to reach 90 to 95.
Heat indices may reach just over 100 at some locations over inland
Virginia east of Interstate 95.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Long term period will feature mainly dry conditions and above normal
temps. For Friday night/Saturday, dry wx expected as surface high
pressure stays off the se coast and a broad upper-level ridge slides
east into the eastern Conus. Cannot rule out an aftn/eveng
shra/tstm, but chance for rain is less than 20%. Very similar
conditions for Sun with a weak thermal trough over the Mid Atlc and
weak zonal flow aloft. Expect hi temps in the mid/upr 90s both days,
and with dewpoints in the lo/mid 70s, aftn heat indices will reach
near 105F (heat advsry criteria).

Temps a bit lower for Mon/Tue...but still hot with highs in the 90s.
Mainly climatological PoPs (20-30%) in the aftn/eveng.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A cluster of thunderstorms will continue to move south through
far SE VA and NE NC through about 03Z. Have included gusty winds
and heavy rain at KPHF/KORF/KECG...with brief IFR conditions
possible. Some lingering showers/tstms are possible over northeast
NC thru 06Z. In the wake of the showers, there is the the
potential for patchy fog and/or low clouds through 12Z/Wed with
some MVFR to IFR possible at all TAF sites. Conditions improve for
the mid/late morning hours Wednesday into the early afternoon. Widely
scattered tstms may develop over southern/eastern areas during the
late afternoon/evening.

OUTLOOK...Drier conditions and mainly VFR conditions are expected
late week.

&&

.MARINE...
No headlines necessary over the next several days. Latest sfc
analysis shows hi pressure off the se coast with a weak frontal
boundary dropping thru the Mid Atlc. With the frnt in the vicinity,
winds remain variable and under 10 kt this aftn/eveng. As the frnt
drops to the south tonight, winds will bcm northeasterly and up to
10-15 kt by Wed morng. Winds then transition to the southeast Thu
then south Fri. Waves over the Bay thru the period will be 1-2 ft,
with seas over coastal waters 2-3 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LSA
NEAR TERM...LSA
SHORT TERM...LSA
LONG TERM...MAS
AVIATION...JDM/JAO
MARINE...MAS
Hazardous weather outlook, Jul 19, 5:33 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
633 PM EDT TUE JUL 19 2016

MDZ021>025-NCZ012>017-030>032-VAZ048-061-062-064-068-069-075>078-
081>083-095-097>100-509>522-202245-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-
AMELIA-POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
PRINCE GEORGE-CHARLES CITY-NEW KENT-NORFOLK/PORTSMOUTH-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
633 PM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ060-065>067-079-080-084>090-092-093-096-523>525-202245-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
633 PM EDT TUE JUL 19 2016

...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EASTERN
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA THIS AFTERNOON THROUGH THIS EVENING. A FEW OF THE
STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WRS

In the hours before

Local storm report, Jul 19, 6:12 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
712 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     1 E ANTE                36.66N 77.70W
07/19/2016                   BRUNSWICK          VA   LAW ENFORCEMENT

            TREES DOWN ALONG PARIS RD AND DRY BREAD RD.

&&

NWS WAKEFIELD VA
IRIS SYSTEM
Local storm report, Jul 19, 6:14 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
714 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     IVOR                    36.91N 76.90W
07/19/2016                   SOUTHAMPTON        VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN AROUND IVOR.

&&

NWS WAKEFIELD VA
IRIS SYSTEM
Special weather statement, Jul 19, 6:28 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
728 PM EDT TUE JUL 19 2016

VAZ095-097-098-200015-
NORFOLK/PORTSMOUTH-VIRGINIA BEACH-CHESAPEAKE-
728 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT ...THE CENTRAL CITY OF
CHESAPEAKE...THE CITY OF PORTSMOUTH...THE SOUTHERN CITY OF NORFOLK
AND THE CITY OF VIRGINIA BEACH...

AT 728 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR REGENT
UNIVERSITY...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... VIRGINIA BEACH...DOWNTOWN
NORFOLK...DOWNTOWN PORTSMOUTH...REGENT
UNIVERSITY...KEMPSVILLE...GREAT BRIDGE...OLD DOMINION UNIVERSITY...
NORFOLK STATE UNIVERSITY...VIRGINIA WESLEYAN COLLEGE...DEEP CREEK...
NORFOLK...CHESAPEAKE...PORTSMOUTH...PRINCESS ANNE...CRADOCK...BACK
BAY... FENTRESS...GHENT...SOUTH NORFOLK AND PUNGO.

LAT...LON 3659 7591 3672 7645 3690 7635 3683 7592
      3672 7589
TIME...MOT...LOC 2328Z 203DEG 8KT 3677 7618

SCALORA
Local storm report, Jul 19, 6:31 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
731 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     CARRSVILLE              36.71N 76.83W
07/19/2016                   ISLE OF WIGHT      VA   PUBLIC

            TREE DOWN. SEVERAL BRANCHES DOWN.

&&

WRS
Local storm report, Jul 19, 6:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     1 S DOWNTOWN RICHMOND   37.52N 77.48W
07/19/2016                   CITY OF RICHMOND   VA   BROADCAST MEDIA

            TREE ON HOME IN FOREST HILL. .

&&

WRS
Special weather statement, Jul 19, 6:54 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
754 PM EDT TUE JUL 19 2016

NCZ012>017-030>032-200100-
NORTHAMPTON-WESTERN
CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-CAMDEN-HERTFORD-PASQUOTANK-GATES-
754 PM EDT TUE JUL 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHOWAN...GATES...
NORTHWESTERN PASQUOTANK...BERTIE...SOUTHEASTERN NORTHAMPTON...
NORTHWESTERN CAMDEN...HERTFORD...NORTHWESTERN PERQUIMANS AND
NORTHWESTERN CURRITUCK COUNTIES...

AT 753 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF CORAPEAKE TO NEAR
ROXOBEL. MOVEMENT WAS SOUTHEAST AT 25 MPH.

WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE... CURRITUCK...ELIZABETH
CITY...AHOSKIE...WINDSOR...HERTFORD...RICH SQUARE...
AULANDER...WINFALL...GATESVILLE...SOUTH
MILLS...SUNBURY...RYLAND...GATES... WOODLAND...WINTON...LEWISTON
WOODVILLE...COFIELD...POWELLSVILLE...ROXOBEL AND COLERAIN.

STRONG WIND GUSTS ARE POSSIBLE WITH THESE STORMS. THESE WIND GUSTS
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3594 7720 3601 7721 3606 7733 3609 7731
      3611 7723 3612 7725 3612 7724 3616 7726
      3621 7739 3624 7738 3627 7741 3630 7742
      3655 7666 3655 7629 3645 7595 3633 7622
      3632 7623 3593 7703 3594 7704 3593 7709
TIME...MOT...LOC 2353Z 307DEG 20KT 3661 7652 3621 7730

SCALORA

The radar

The Norfolk radar (KAKQ), 68 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Chesapeake (C)

When
July 19, 6:55 PM EST to 9:00 PM EST
Where
Chesapeake (C) County, 0.89 mi NW of Crestwood to 0.69 mi NW of Crestwood
Cause
Heavy Rain
Reported by
Public
Coordinates
36.780, -76.290

Heavy rain caused flooding on Bainbridge Boulevard at Route 13.

Flash Flood, Norfolk (C)

When
July 19, 7:30 PM EST to 10:00 PM EST
Where
Norfolk (C) County, 1.8 mi WSW of Norfolk to 1.93 mi WSW of Norfolk
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.860, -76.300

Water was covering Olney Road. Vehicles were stuck in water.

Flash Flood, Portsmouth (C)

When
July 19, 7:30 PM EST to 10:00 PM EST
Where
Portsmouth (C) County, 2.16 mi NE of Portsmouth to 2.1 mi NE of Portsmouth
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.840, -76.300

Several streets were flooded in Old Town Portsmouth with vehicles trapped.

Heavy Rain, Portsmouth (C)

When
July 19, 7:58 PM EST
Where
Portsmouth (C) County, 1.49 mi SSE of Portsmouth
Reported by
Trained Spotter
Coordinates
36.800, -76.320

Rainfall total of 3.02 inches was reported in 90 minutes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653221, 653211, 653214, 653222.